Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 23, 2002, 5:37 PM MDT for Cheyenne County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 23, 2002, 6:20 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 146 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:05 PM MDT | Hail 0.75 | Lorenzo, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
302 WUUS55 KCYS 232337 SVRCYS NEC033-240020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 536 PM MDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF SIDNEY * UNTIL 620 PM MDT * AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BROWNSON...OR ABOUT 10 MILES WEST OF SIDNEY...MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE LODGEPOLE...LORENZO AND POTTER IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4124 10334 4101 10334 4103 10263 4127 10266 WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:55 PM MDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 23, 1:55 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 155 PM MDT FRI AUG 23 2002 AIRMASS CONTINUES TO DESTABILIZE ACROSS THE PANHANDLE AND TOWARD THE EASTERN WY BORDER COUNTIES. T-STORMS FIRING OFF THE LARAMIE RANGE ARE LIFTING EAST-NORTHEAST TOWARD INCREASING INSTABILITY AND GRADUALLY INTENSIFYING. LOCAL ACTIVITY NOT INTENSIFYING NEARLY AS FAST AS THAT COMING OFF NORTHERN WY MOUNTAINS/SD BLACK HILLS. BOUNDARY LAYER THETA-E AXIS PROGGED TO STRADDLE WY/NEB BORDER BY 00 UTC/6 PM...THEN SHIFT SOMEWHAT EAST FOR EVENING HRS. THETA-E LOOKS MUCH MORE PROMISING IN EXTREME SOUTHEAST WY SAT PM. WILL ALSO HAVE SOME UPPER DYNAMICS. MESO-ETA HAS STRENGTHENING VORTICITY LOBE MOVING THROUGH PANHANDLE THIS EVENING. LEFT FRONT QUADRANT UPPER JET ALONG SOUTHERN BORDER WY THIS MORNING BECOMES LESS WELL DEFINED OVER CWA THIS EVENING AS IT SHIFTS TOWARD SOUTHERN BORDER CO. WILL KEEP SCATTERED T-STORMS EAST OF MOUNTAINS THIS EVENING AND AGAIN SAT PM. BOTH ETA/AVN INDICATE SOME SHOWERS MAY LINGER LATE TONIGHT/SAT AM. QPF BECOMES NIL FOR SUN THROUGH EARLY MON WITH A SLIGHT CHANCE MON PM. UPPER LOW PASSING TO NORTH OF MT/ND TUE/WED FORCES COOLER AIRMASS OVER CWA. .EXTENDED... WEAK UPPER LOW SPINS FROM SOUTHWEST ID INTO NERN NV ON FRIDAY. A BRIEF HIGH OVER LOW BLOCK DEVELOPS IN PACIFIC NORTHWEST BEFORE UPPER RIDGE BECOMES REESTABLISHED OVER ROCKIES SATURDAY. SOUTHWEST FLOW ALOFT AND UPSLOPE WINDS OVER THE CWA WITH AIR MASS CONTINUING TO BE MOIST AND UNSTABLE FOR SCATTERED LATE DAY SHOWERS/TSTMS. RIDGE AND DRIER FLOW ALOFT LOOK TO DOMINATE THE WEATHER ON SUNDAY. THE REMAINS OF NERN NV UPPER LOW MOVE INTO THE UPPER RIDGE ON MONDAY...WITH A WEAK COLD FRONT AND A FEW SHOWERS AND TSTMS TRYING TO PUSH INTO CWA LATE MONDAY. .CYS... WY...NONE. NE...NONE. COX/WTP
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:24 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.